What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 28, 1:20 PM EST, 10 minutes earlier.
Area forecast discussion, Jul 28, 1:20 PM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
220 PM EDT Sat Jul 28 2018
.SYNOPSIS...
A weak surface front will linger over the eastern half of the
Carolinas through Sunday. This boundary will provide a focus for the
development of mainly afternoon and evening thunderstorms through
early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1140 AM Saturday...
Little change required to the near term forecast.
12Z sfc and morning analysis depict a stalled sfc front roughly
along or just east of highway 1, a reflection of a low-mid level
trough at 850mb and 700mb. West of the sfc front, dewpoints have
lowered into the mid 60s while along and east of the front, sfc
dewpoints in the lower 70s were common. This contrast in the low
level air mass depicted nicely via the GSO and MHX soundings. GSO
sounding depicted a decent layer of drier air in the mid-upper
levels of the atmosphere, yielding precip water values slightly
below 1.5 inches. In contrast, the MHX sounding was quite wet with
precip water values hovering close to 2.2 inches. In the mid-upper
levels, a minor s/w was noted over the southern Appalachians. The
combination of instability with afternoon heating and the sfc front
acting as a focus for convective development will lead to scattered
convection, especially between 3 PM and 10 PM. The bulk of the
convection will occur along and east of highway 1.
Due to the very moist air mass and relatively light steering flow,
the heavier showers and storms will be capable of dumping locally
excessive rainfall, upwards of two inches in less than an hour. Have
updated the HWO to highlight this threat for the eastern half of the
forecast area.
Temperatures on track to reach the upper 80s NW to the lower 90s
south.
Convection will begin to wane with loss of heating, though isolated
convection may potentially linger past midnight, primarily in
vicinity of the I-95 corridor. Otherwise, partial clearing will
occur with pockets of fog probable, especially near locations that
receive heavy downpours later today.
&&
.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
As of 400 AM Saturday...
Weak, 1020 mb high pressure will build east across the nrn middle
Atlantic states on Sun, while a preceding surface frontal zone will
sharpen offshore the middle Atlantic coast, swwd across the NC
Sandhills and cntl/srn Coastal Plain. That boundary will provide a
focus for initiation of showers/storms by early afternoon Sun, whose
associated outflow will drift nwwd, amidst a larger scale ely flow
component around the aforementioned weak high over the nrn middle
Atlantic states, and support subsequent multi-cell development
across the remainder of cntl NC through the evening. The combination
of the ely component to the low level flow, and convection/clouds/
outflow, will likely take the edge off the afternoon heat and
humidity, with highs generally in the mid-upr 80s. Muggy with lows
in the lwr 70s, with a lingering chance of showers and storms,
amidst perturbed swly flow aloft, Sun night.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 220 PM Saturday...
Forecast in the longer range remains on track with a very warm and
wet pattern likely across central North Carolina Monday through
Saturday.
A trough will translate across the Mississippi Valley Tuesday and
Wednesday and into the Great Lakes/Ohio Valley Thursday before
weakening/lifting into New England. Concurrently a strong sub-
tropical ridge will build across the western N. Atlantic. Confluent
deep layer flow between the two will direct a feed of both Atlantic
and Gulf moisture northward along the Appalachians and much of the
eastern U.S., with resultant above average probabilities of
convection and risk of excessive rainfall over central NC through at
least mid-week. Latest model guidance suggests an increasing
influence of the western Atlantic ridge that may yield a slightly
drier regime by the end of the week.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 205 PM Saturday...
The greatest threat for adverse aviation conditions will be in the
vicinity of heavy showers and thunderstorms that will occur through
this evening, roughly along and east of highway 1. These clusters of
convection may affect flight operations in/out of KRDU, KFAY and
KRWI. In proximity of the convection, anticipate low end MVFR or IFR
ceilings and visibilities. At the sfc, convective wind gusts should
be less than 30 kts. Otherwise, VFR conditions should occur with the
highest probability in vicinity of the Triad terminals.
The bulk of the convection will dissipate within a couple hours of
sunset. Overnight, areas of low clouds and fog will develop,
resulting in low end MVFR/IFR parameters, mainly due to ceilings,
primarily in vicinity of KRWI, KFAY, and possibly KRDU. The low
ceilings should lift by 15Z Sunday.
The first part of the week will remain unsettled with greater than
normal probabilities for MVFR/IFR parameters due to ceilings and
scattered-numerous convection. A very moist air mass coupled with an
area of low pressure to our west will maintain the less than
favorable aviation conditions.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...RAH
NEAR TERM...WSS
SHORT TERM...MWS
LONG TERM...MWS/Franklin
AVIATION...WSS
Hazardous weather outlook, Jul 28, 9:33 AM EST, 3 hours 57 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
1033 AM EDT Sat Jul 28 2018
NCZ021>023-038-039-073-074-083-084-290945-
Forsyth-Guilford-Alamance-Davidson-Randolph-Stanly-Montgomery-Anson-
Richmond-
1033 AM EDT Sat Jul 28 2018
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
An unsettled and wetter than average pattern over the Appalachians
and eastern U.S. may result in episodes of heavy rainfall and
flooding in central NC Sunday through Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ007>011-024>028-040>043-075>078-085-086-088-089-290945-
Person-Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-
Edgecombe-Chatham-Wake-Johnston-Wilson-Moore-Lee-Harnett-Wayne-
Scotland-Hoke-Cumberland-Sampson-
1033 AM EDT Sat Jul 28 2018
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and Tonight.
A very moist and unstable air mass will provide an atmosphere ripe
for the development of scattered showers and thunderstorms this
afternoon through this evening. Thanks to relatively light steering
winds, the heavier showers and storms will produce locally excessive
rainfall. Rainfall amounts of up to two inches in less than an hour may
occur with the stronger storms. This will lead to flooding of
streets and poor drainage areas.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
An unsettled and wetter than average pattern over the Appalachians
and eastern U.S. may result in episodes of heavy rainfall and
flooding in central NC Sunday through Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 28, 9:58 AM EST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1058 AM EDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG 1 WNW LILLINGTON 35.40N 78.83W
07/27/2018 HARNETT NC 911 CALL CENTER
THUNDERSTORM WINDS DOWNED SEVERAL TREES ONTO
POWERLINES ALONG 421, TEMPORARILY BLOCKING
THE ROADWAY.
&&
JJMSpecial weather statement, Jul 28, 1:05 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Raleigh NC
205 PM EDT SAT JUL 28 2018
NCZ041-042-281830-
Johnston NC-Wake NC-
205 PM EDT SAT JUL 28 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WAKE AND
NORTHWESTERN JOHNSTON COUNTIES UNTIL 230 PM EDT...
At 203 PM EDT, Doppler radar was tracking a strong slow moving
thunderstorm near Garner, or 9 miles southeast of Raleigh, moving
southeast at 10 mph.
Wind gusts up to 40 mph, intermittent lightning strikes, and pockets
of heavy rainfall will be possible with this storm. Heavy rainfall
rates will likely reduce visibility on the roads, and may result in
ponding or flooding, especially in urban areas or poor drainage
areas. Use extra caution, especially if you are traveling.
Locations impacted include...
Garner and Clayton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3571 7863 3580 7844 3572 7832 3558 7853
3569 7863
TIME...MOT...LOC 1803Z 310DEG 8KT 3572 7855
MORROWSpecial weather statement, Jul 28, 1:17 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Raleigh NC
217 PM EDT SAT JUL 28 2018
NCZ086-088-281915-
Hoke NC-Cumberland NC-
217 PM EDT SAT JUL 28 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CUMBERLAND AND
NORTHEASTERN HOKE COUNTIES UNTIL 315 PM EDT...
At 216 PM EDT, Doppler radar was tracking a strong slow
moving thunderstorm near Fort Bragg, moving east at 10 mph.
Wind gusts up to 40 mph, intermittent lightning strikes, and pockets
of heavy rainfall will be possible with this storm. Heavy rainfall
rates will, at times, reduce visibility, making travel hazardous.
Localized flooding will also be possible under the heaviest
downpours.
Locations impacted include...
Fayetteville, Fort Bragg, Pope AFB, Spring Lake, Eastover and Bonnie
Doone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3501 7913 3505 7923 3514 7922 3517 7913
3517 7912 3518 7911 3517 7910 3518 7910
3521 7902 3523 7877 3498 7882
TIME...MOT...LOC 1816Z 274DEG 8KT 3512 7906
MORROW